Chronic migraines after Depo-Provera injections

Hi,

My name is Emily and I am 24 years old. I never really suffered from migraines growing up; maybe a few times during High School but no more then 1 month. Usually my migraines were menstrual induced.

Anyway, flash forward about 4 years after graduating High School, I started having severe, daily chronic pelvic pain. Within a year I had four surgeries for ovarian cysts and during my 4th surgery, received a diagnosis of stage II endometriosis. I was put on painkiller, birth control pills, and told to come back to my OB-GYN if anything worsened. Well, my pelvic pain did get worse and my periods became horrific. Hellish, even. I opted to see a new doctor; a endometriosis specialists.


After a few visits and a handful of trips to the ER, my new endo doctor decided it was surgery time. It would be my 5th surgery for endometriosis and ovarian cysts. Before my surgery (scheduled 6/20/14) I was given a injection of Depo-Provera. A progestin only form of birth control that is supposed to help relieve pain from endo and prevent anymore endometrial growths.

Flash forward to my second Depo shot.. I got my second shot in August. Two weeks later my migraines started and they have not stopped. I saw my endo specialist and he gave me Imitrex, 100mg. He told me to take one at the start of a migraine and another after two hours IF I was still in pain. The Imitrex worked for about 4 weeks but I got used to it. So, I went back to my endo specialist and he gave me Fioricet. I was told to take 1 tablet twice daily for migraines.

Well, my migraines continued and got worse with each passing week. I was finally sent to a Neurologist and she put me on Depakote, 125mg x3 daily. Fioricet w/Codeine, 2 pills every 4 hours as needed for migraine. And finally Imitrex, 100mg. Just in case my Fioricet w/Codeine doesn’t quite cut it. I also take 12.5mg of Promethazine (Phenergan) during my migraine attacks and 4mg Zofran for the nausea my endometriosis causes me daily.

I go to a headache center for follow up with my neurologist on 12/12 and cannot wait. I HATE taking the Fioricet w/Codeine but it works 1000x better then the Imitrex ever did and it knocks my migraines down within 1 – 2 hours. The Codeine may be slightly addicting and cause withdraw headaches when I stop but right now, all that is worth the risk.

Depo-Provera is given every 3 months (12-13 weeks)so I am stuck with my migraines til at least January. My neurologist said they may stay with me for up to a year but agrees that the Depo induced my migraines. I am due for my next Depo injection on 12/2 and will not be getting it.

I would much rather suffer from endometriosis pain daily and get relief by taking Tramadol, Vicodin, or even Ibuprofen 800mg 3x a day then suffer from chronic, daily migraines. Hopefully by January I’m back to normal and don’t have as many migraines or any at all but only time will tell.

Thank you for reading my story. Felt odd writing something this in depth and personal but nobody I know suffers from migraines so I had to at least vent a little.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (3)
  • Emily author
    4 years ago

    Hello and thank you so, so much cor replying. Thank you for the link. It was incredibly helpful and informative. I will definitley be bringing up about balancing my medications as to not suffer from so many rebound headaches.

    However, I am beyond elated to share that I have not had a full blown migraine in three days. I’m praying its due to the Depo leaving my system since I am due for my third shot on 12/2. Obviously I will not be getting it. I’m also thinking my Depakote is finally working and helping tons after it building up in my system. My neurologist said it would take a few week, about 2-3 weeks. I truly believe the synthetic progesterone was my trigger. Hopefully my migraines will eventually leave. Three days really isn’t much compared to 4 months but its a start! Hopefully other women who are on depo don’t suffer from migraines like myself and that they are made fully aware of the side effects.

    My endo. Specialist said headaches are a side effect but failed to mention how severe they can get. Well, thank you SO much for ths advice and support. I was starting to go mad, I swear, haha.

  • Katie M. Golden moderator
    4 years ago

    Emily,
    I can’t imagine having to deal with both painful endometriosis AND Migraines. OUCH!! Anytime hormones are used in birth control, it increases the risk of Migraines. Since Depo has a hefty dose of hormones (so that it lasts 3 months) that can seriously screw with your Migraines.

    I can tell you are in a crazy amount of pain from both issues. I encourage you to talk with your neurologist at your next appointment about the meds you are taking. Fioricet can be great at dealing with the pain, but it doesn’t get to the cause of the Migraine. And taking too much can cause rebound headaches, which I’m afraid you could be suffering from now. Tramadol, Vicodin and even Ibuprofen can cause bad rebound headaches as well. In your case it’s going to be a hard balancing act to get both issues under control.

    Here’s some info on rebound headaches:
    http://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/
    -Katie
    Migraine.com Moderator

  • Karynw172
    4 years ago

    Thank you so much for sharing this. My migraines started out of the blue in my mid 30s. For years I have tried to think of anything that had changed in my life. It’s hard to pinpoint because I was undiagnosed for so long and didn’t know what was wrong with me. But I think this may be a piece of the puzzle.

  • Poll